Hail, McDonough
- When
- May 2, 6:34 AM CST
- Where
- McDonough County, 2.14 mi SSW of Prairie City
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 40.590, -90.460
An observer reported penny size hail near Prairie City.
Low pressure was located in western Iowa on May 1-2, 2008 with a warm front draped across northeast Iowa and western Illinois. A few severe thunderstorms erupted along the front late in the evening and early morning hours producing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Low pressure was located in western Iowa on May 1-2, 2008 with a warm front draped across northeast Iowa and western Illinois. A few severe thunderstorms erupted along the front late in the evening and early morning hours producing large hail. Most of the hail reports were pea to nickel size, but golf ball size hail fell at Clarke College in Dubuque Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 2, 3:03 AM CST, 3 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 303 AM CST FRI MAY 2 2008 .DISCUSSION... ELEVATED CONVECTION WITH SOME SEVERE HAIL AND GUSTY WINDS FORMED ON WARM ADVECTION WINGS OF COUPLE OF MID LEVEL CIRCULATIONS... WITH THE CONVECTION BEGINNING TO EXIT N/E SECTIONS. ATTN NOW TURNING TO IMPRESSIVE SQUALL LINE WITH LARGE BOWING SEGMENT BLASTING THROUGH THE KC METRO AREA EARLIER PRODUCING WINDS OF 60 TO 80 MPH. STRONGEST PRESSURE FALLS EAST OF LINE BUT MIGRATING N/E PAST COUPLE OF HOURS... THUS ANTICIPATE BOWING SEGMENT TO GRAZE SOUTHERN COUNTIES WITH DISTANCE SPEED TOOL IN AWIPS SHOWING ARRIVAL AROUND 0930Z IN S/W COUNTIES. SHOULD BE MATURE TO SLOWLY WEAKENING STAGES WHEN IT PASSES THROUGH SOUTH... WITH 40-55 MPH WINDS AND POTENTIAL FOR SEVERE WINDS OF 60-65 MPH. REST OF AREA TO SEE STRATIFORM PCPN SHIELD LIFT THROUGH THIS MORNING AS MAIN LINE PASSES ACROSS THE SOUTH. VEERING LOW LEVEL JET OVER RESIDUAL COLD POOL MAY RESULT IN CONTINUED CONVECTIVE DEVELOPMENT REST OF THIS MORNING THROUGH MIDDAY ON SOUTHWEST FLANK OF STRATIFORM REGION. ALL OF THIS EQUATES TO CATEGORICAL POPS FIRST HALF OF TODAY. CHALLENGE THIS AFTN IS NOT ONLY WITH POPS BUT ALSO POTENTIAL FOR ADDITIONAL SEVERE STORMS. COLD FRONT TRIGGERING THE SQUALL LINE TO OUR S/W THIS MORNING... WILL LIFT ACROSS CWA EARLY THIS AFTN. LOOKING LIKELY NOT TO SEE MUCH SUN AND THUS AMOUNT OF INSTABILITY OR DESTABILIZATION WILL BE IN QUESTION. GIVEN THIS... AND QUICK PASSAGE OF FRONT EARLY AFTN IT MAY BE TOUGH TO SEE MUCH REGENERATION OF CONVECTION ALONG THE BOUNDARY UNTIL IT PUSHES EAST OF CWA WHERE BETTER FORCING WILL RESIDE. IF A SEVERE THREAT DEVELOPED THIS AFTN IT MAY BE ACROSS THE WESTERN CWA WHICH WILL RESIDE BETWEEN THE UPPER LEVEL LOW AND LEFT EXIT REGION OF JET... AND ON LEADING EDGE OF DRY PUNCH... WITH POTENTIAL FOR LOW TOPPED ROTATING STORMS... IF ENOUGH HEATING AND BACKING OF LOW LEVEL WINDS. STILL THOUGH CONDITIONAL SEVERE THREAT WITH A LOT HINGING ON CONVECTIVE TRENDS THIS MORNING. BACKED OFF POPS FROM S/W TO N/E THIS AFTN WITH ARRIVAL OF FRONT AND DRY PUNCH... AND CONTINUED LOWERING TREND THROUGH THIS EVE. UPPER LOW TO TRANSLATE ACROSS THE REGION OVERNIGHT WITH MAIN DEFORMATION RAIN ACROSS MN INTO NORTHWEST IA... WHICH COULD WRAP DOWN AROUND AND BRUSH N/W COUNTIES LATE TNGT. OTHERWISE... FEW SHOWERS POSSIBLE. ON SATURDAY...COOLER AIR FILTERS IN ON STRONG W/NW WINDS WITH GRADIENT AND MIXING SUPPORTIVE OF POTENTIAL GUSTS 30-35 KTS. A FEW MODELS SUGGESTING WEAK IMPULSE DRIVING DOWN ACROSS THE AREA MIDDAY ON BACKSIDE OF DEPARTING TROUGH... AND SO WILL KEEP POPS GOING ALL DAY... THOUGH FEELING IS WILL SEE DIMINISHING FROM N/W TO S/E LATE IN THE MORNING THROUGH THE AFTN. SAT NIGHT MAINLY CLEAR AND COOL AS HIGH PRESSURE RIDGE SETTLES OVERHEAD. NO CHANGES MADE BEYOND SAT NIGHT. ..05.. && .AVIATION... WIDELY SCATTERED THUNDERSTORMS WILL IMPACT TERMINALS ACROSS EASTERN IA BEFORE SUNRISE...THEN A MORE ORGANIZED CLUSTER OF STORMS OVER NW MO WILL LIFT NORTHEAST INTO THE REGION BY MID MORNING. WILL FOCUS TEMPO GROUPS ON THIS TIMEFRAME FOR THUNDERSTORMS WITH WIND GUSTS UP TO 40KTS AND MVFR CIGS AND VSBYS. THERE IS A LOW POTENTIAL FOR BOWING THUNDERSTORM SEGMENTS WITH SEVERE SURFACE WIND GUSTS OVER 50 KTS AND SMALL HAIL. OUTSIDE OF THUNDERSTORMS THIS MORNING...THERE WILL BE OCCASIONAL LLWS BEFORE SUNRISE AS SURFACE WINDS DIMINISH TO LESS THAN 15 KTS...BUT WINDS AROUND 1KFT REMAIN 35 TO 40 KTS. THIS AFTERNOON...WINDS WILL VEER TO THE SW WITH SCATTERED SHOWERS AND THUNDERSTORMS LOWERING CONDITIONS TO MVFR WITH COVERAGE LESS THAN 30 PERCENT. ..SHEETS.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && 05/SHEETS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 455 AM CDT FRI MAY 2 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-031000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 455 AM CDT FRI MAY 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A LINE OF THUNDERSTORMS WILL MOVE ACROSS NORTHEAST MISSOURI... SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS EARLY THIS MORNING. STRONG WINDS OF 35 TO 45 MPH...VERY HEAVY RAIN AND SMALL HAIL IS LIKELY WITH THIS LINE. HOWEVER...SHOULD ANY STRENGTHENING OCCUR THEN AN ISOLATED SEVERE THUNDERSTORM WITH LARGE HAIL TO NICKEL SIZE AND WINDS OF 60 MPH WILL BE POSSIBLE. ASIDE FROM THIS LINE OF THUNDERSTORMS...SHOWERS AND A FEW THUNDERSTORMS WILL OVERSPREAD THE REST OF THE OUTLOOK AREA THIS MORNING. ADDITIONAL THUNDERSTORMS MAY DEVELOP OVER THE AREA THIS AFTERNOON AS A COLD FRONT MOVES THROUGH. THERE IS A CHANCE THAT A FEW OF THE STORMS COULD BECOME SEVERE...PRODUCING LARGE HAIL...DAMAGING STRAIGHT LINE WINDS AND ISOLATED TORNADOES. THE THREAT FOR SEVERE THUNDERSTORMS THOUGH WILL LARGELY BE DEPENDENT ON THE AMOUNT OF HEATING AND DESTABILIZATION THAT CAN OCCUR PRIOR TO THE ARRIVAL OF THE COLD FRONT. THE STORM PREDICTION CENTER HAS THE ENTIRE OUTLOOK AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. MOST OF THE MISSISSIPPI RIVER AND MOST TRIBUTARY RIVERS IN EASTERN IOWA AND NORTHWEST ILLINOIS WILL REMAIN ABOVE FLOOD STAGE. FLOOD WARNINGS REMAIN IN EFFECT FOR POINTS IN THE WAPSIPINICON...CEDAR... IOWA...MISSISSIPPI RIVER...PECATONICA...AND ROCK RIVER BASINS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. MOST OF THE MISSISSIPPI RIVER AND TRIBUTARY RIVERS IN EASTERN IOWA AND NORTHWEST ILLINOIS WILL REMAIN ABOVE FLOOD STAGE. FLOOD WARNINGS REMAIN IN EFFECT FOR POINTS IN THE WAPSIPINICON...CEDAR... IOWA...SKUNK...MISSISSIPPI RIVER...PECATONICA...AND ROCK RIVER BASINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY...AND IS NOT ANTICIPATED TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 424 AM CDT FRI MAY 2 2008 IAZ098-099-ILZ034-MOZ009-010-021130- VAN BUREN-LEE-HANCOCK-SCOTLAND-CLARK- INCLUDING THE CITIES OF...KEOSAUQUA....FORT MADISON...CARTHAGE... MEMPHIS...KAHOKA 424 AM CDT FRI MAY 2 2008 ...THUNDERSTORMS WITH STRONG GUSTY WINDS LIKELY BEFORE SUNRISE... A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND HEAVY RAINFALL WILL MOVE INTO FAR NORTHEAST MISSOURI...SOUTHEAST IOWA...AND WEST CENTRAL ILLINOIS BETWEEN 5 AND 7 AM. WIND GUSTS UP TO 45 MPH...SMALL HAIL AND RAINFALL AMOUNTS OVER A HALF INCH IN A SHORT AMOUNT OF TIME WILL BE POSSIBLE WITH THESE STORMS AS THEY MOVE NORTHEAST AROUND 45 MPH. THE STORMS WILL REACH MEMPHIS MISSOURI AROUND 5 AM...AND THEN KEOSAUQUA...FORT MADISON IOWA...AND CARTHAGE ILLINOIS BETWEEN 6 AND 630 AM. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. AVOID USING TELEPHONES AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. SHEETS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
528 AM CDT FRI MAY 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 AM HAIL MEMPHIS 40.46N 92.17W
05/02/2008 E0.25 INCH SCOTLAND MO TRAINED SPOTTER
&&
MIKEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
617 AM CDT FRI MAY 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 AM HAIL FORT MADISON 40.62N 91.35W
05/02/2008 M0.50 INCH LEE IA TRAINED SPOTTER
&&
DLSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 651 AM CDT FRI MAY 2 2008 IAZ067-068-078-089-ILZ009-015>018-024>026-021400- MUSCATINE-SCOTT-LOUISA-DES MOINES-WHITESIDE-ROCK ISLAND-HENRY IL- BUREAU-PUTNAM-MERCER-HENDERSON-WARREN- INCLUDING THE CITIES OF...MUSCATINE...BETTENDORF...DAVENPORT... WAPELLO...BURLINGTON...STERLING...ROCK FALLS...MOLINE... ROCK ISLAND...KEWANEE...PRINCETON...HENNEPIN...ALEDO...OQUAWKA... MONMOUTH 651 AM CDT FRI MAY 2 2008 ...STRONG THUNDERSTORMS TO AFFECT THE MORNING COMMUTE... AT 645 AM...DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS UP TO 45 MPH AND PEA SIZE HAIL REACHING FROM BURLINGTON IOWA TO ROSEVILLE ILLINOIS. THESE STORMS WERE MOVING NORTHEAST AROUND 45 MPH AND WILL REACH THE AREA FROM THE QUAD CITIES TO GENESEO BETWEEN 8 AND 9 AM. IN ADDITION TO STRONG WINDS AND SMALL HAIL...PERIODS OF HEAVY DOWNPOURS MAY RESULT IN PONDING OF WATER ON ROADWAYS AND POOR VISIBILITY. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. AVOID USING TELEPHONES AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. SHEETS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
659 AM CDT FRI MAY 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM HAIL BURLINGTON 40.81N 91.12W
05/02/2008 M0.25 INCH DES MOINES IA TRAINED SPOTTER
&&
MIKEZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
712 AM CDT FRI MAY 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 AM HAIL 1 N MONMOUTH 40.93N 90.64W
05/02/2008 M0.25 INCH WARREN IL LAW ENFORCEMENT
&&
MIKEZThe Lincoln radar (KILX), 107 km away, was scanning. The volume nearest the first event began at 12:36 UTC.
1 hail. Local standard time, as filed.
An observer reported penny size hail near Prairie City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98771.